Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 34, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 14, 2018, 8:10 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2018, 8:10 AM HST (18:10 UTC)
- Expired
- Dec 14, 2018, 3:30 PM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWHW70 PHFO 141810 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 810 AM HST Fri Dec 14 2018 HIZ028-150400- /O.NEW.PHFO.WI.Y.0034.181214T1810Z-181215T1600Z/ Big Island Summits- 810 AM HST Fri Dec 14 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Saturday. * WINDS...East 35 to 45 mph with localized gusts over 60 mph over the Big Island summits. * TIMING...Through 6 AM HST Saturday. * IMPACTS...A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. && $$ Burke
1 follow-up statement
485 WWHW70 PHFO 150130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Fri Dec 14 2018 HIZ028-150230- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-181215T1600Z/ Big Island Summits- 330 PM HST Fri Dec 14 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have diminished over the Big Island summits. $$ Burke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 14, 3:46 AM HST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 14, 3:46 AM HST, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 346 AM HST Fri Dec 14 2018 .SYNOPSIS... Breezy trade winds will persist through tonight due to surface high pressure north of the islands. The winds will gradually diminish from this weekend into early next week as this high moves slowly south and weakens. A stable weather pattern with brief windward and mauka showers will prevail through Monday. Expect dry conditions across most leeward areas. A front is expected to move down the island chain from late Tuesday through Wednesday, bringing an increase in showers and breezy northeasterly trade winds. && .DISCUSSION... The tight pressure gradient south of a 1027 mb surface high near 29N 154W, or about 600 miles north-northeast of Honolulu, is maintaining gusty trade winds across the state early this morning. In addition, a middle tropospheric ridge continues to build over the area, which is producing relatively strong subsidence inversions between 5000 and 6000 feet according to the early morning soundings from Lihue and Hilo, respectively. The combination of the relatively low trade wind inversion and the tight pressure gradient is keeping the trade winds breezy over most areas of the state, especially downwind of the terrain on some of the islands, such as Maui and the Big Island. Precipitable water (PW) values of around 0.9 of an inch from the early morning soundings indicate the air mass is rather dry. The stable atmospheric conditions and the dry weather pattern are resulting in fewer trade showers, especially over leeward sections, compared with earlier this week. Later today and tonight, the surface high is forecast to weaken slightly as it drifts slowly southward. Brief windward and mauka showers will likely persist through mid-morning, especially over portions of the windward Big Island and Maui. Drier conditions are expected across most of the state later today, followed by the potential for a slight increase in light showers over some windward areas later tonight. By Saturday afternoon, the forecast guidance shows the high will weaken to around 1022 mb as it settles about 400 miles north- northwest of Lihue. This will cause the background trade flow to weaken slightly from this weekend into early next week. The winds may drop off enough to allow the development of alternating local afternoon sea breezes and nighttime land breezes by Monday. The strong mid-level ridge will remain overhead from this weekend into early next week, which will maintain very stable conditions and a dry weather pattern. This will allow brief light showers along some windward facing slopes from Saturday through Monday, while dry conditions will prevail over most leeward areas this weekend. The forecast models appear to be in rather good agreement that a shallow front will approach the state from the northwest early Tuesday. At this time, the GFS and ECMWF models indicate the front may reach Kauai late Tuesday, and then move down the island chain from Tuesday night through Wednesday. The arrival of this front in the islands would likely bring an increase in showers and a period of breezy northeasterly trade winds. The depiction of the front in the models would suggest that it will be relatively weak, and we do not anticipate significant heavy rainfall at this time. Note that there remains some uncertainty in the details of this frontal passage since it is still early. Therefore, stay tuned for any changes in future forecast updates. && .AVIATION... High pressure centered N of the islands will move S and gradually weaken over the next 24-36 hours, allowing strong and gusty trade winds to gradually ease. The interaction between the ENE trade winds, the island terrain, and a subsidence inversion based around 6000 feet will continue to produce low-level turbulence to the S and W of all islands. In fact, latest satellite imagery shows low-level wave clouds extending up to 100 miles to the SW of the islands, and AIRMET Tango for low-level turbulence will remain posted into Saturday at least. The trade winds will deliver randomly distributed, primarily stable low clouds that will focus over windward slopes and coasts. These clouds will bring relatively brief periods of MVFR VIS/CIG in -SHRA, but the strongly capped and relatively dry atmosphere will not be able to support more than just a few sprinkles. VFR conditions will prevail at all TAF sites. && .MARINE... A high pressure system passing north of the area will maintain strong trade winds. The coastal waters remain solidly in SCA criteria for a combination of winds and seas, and that is expected to continue through today. However, some areas will likely remain in SCA conditions beyond this evening. A small northwest swell building through Saturday will maintain surf along north and west facing shores, but is expected to remain below advisory levels. A large northwest swell will build late Saturday, peaking Sunday, and start to subside Monday. An even larger northwest swell will build late Monday. Both of these large swells are expected to bring warning level surf to north and west facing shores. An HSA is in effect through today for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island due to short- period, rough surf produced by the strong trades. Surf should lower below advisory levels by this evening as the trades ease. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Small Craft Advisory until 6 PM HST this evening for all Hawaiian waters. && DISCUSSION...Houston AVIATION...Birchard MARINE...Kinel
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.